The following HTML text is provided to enhance online
readability. Many aspects of typography translate only awkwardly to HTML.
Please use the page image
as the authoritative form to ensure accuracy.
Environmental Medicine: Integrating a Missing Element into Medical Education
tachypneic from excess pulmonary secretions and bronchospasm; a high temperature is atypical. If necessary, a red blood cell (RBC) count and a plasma cholinesterase level can be obtained. However, even if the cholinesterase results are within normal range, tests should be repeated in a few days to determine the change in values. (See Case Studies in Environmental Medicine:Cholinesterase-Inhibiting Pesticide Toxicity.)
Dinitrophenol is present in the insecticide Dinoseb.* Like pentachlorophenol, the pathophysiology of dinitrophenol also involves the uncoupling of oxidative phosphorylation; therefore, poisoning due to these two chemicals would cause similar symptoms. A thorough and careful history would be necessary to exclude the possibility of current contact with the insecticide. Being a botanist by profession and a gardener by hobby, the patient should have an awareness of insecticides he has used, especially those used over a long period of time. Another feature that distinguishes the two chemicals is the staining property. Yellow stains appear on the skin after dermal contact with dinitrophenol; no staining occurs with pentachlorophenol.
To confirm your suspicion of a PCP exposure, you could recommend that the patient’s home be tested for airborne levels of PCP. Walls in a room treated with PCP release the chemical into the air, with concentrations reaching 1 nanogram per cubic meter (ng/m3) of air on the first day after treatment and 160 ng/m3 on the fourth day. PCP is no longer used in the treatment of wood products intended for use in the interior of residences, but many log cabins and older homes were built before enforcement of regulations that restricted PCP use.
Biologic tests on the patient could also confirm your suspicion. If the exposure is ongoing, urine and blood levels of PCP would be elevated (see Laboratory Tests, page 10).
If the patient has PCP poisoning, further laboratory tests could be performed to evaluate the hepatic, renal, and hematologic systems.
Phenol could easily be confused with PCP, especially because they have both been used as disinfectants and preservatives. Phenol is found in many over-the-counter and prescription medications (e.g., ointments, ear and nose drops, cold-sore lotions, mouthwashes, lozenges, gargles, toothache medications, and analgesic rubs) at concentrations of 0.5% to 1.5%. However, the action of phenol and PCP in the body is quite different. PCP primarily acts to uncouple oxidative phosphorylation with resultant hyperthermia. Phenol is primarily a caustic, causing protein denaturation and coagulation.
After initiating acute care (i.e., establishing an intravenous line, administering antibiotics, and instituting cooling treatments), the priority in treating this patient is to prevent further exposure to PCP. This can be accomplished by relocating the patient or by decreasing the level of PCP inside the log cabin. Ensuring adequate ventilation indoors would help, and application of a barrier wood finish such as clear polyurethane to the indoor surfaces of the log cabin would decrease volatilization of the PCP.
Use of trade names is for identification only and does not imply endorsement by the U.S. Department of Health and Human Services or the Public Health Service.